Hail, Montgomery
- When
- July 27, 12:35 PM EST
- Where
- Montgomery County, Prices Fork
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.220, -80.500
Thunderstorms developed on the afternoon of the 27th. Some of these storms increased to severe levels and produced damaging winds and penny to nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms developed on the afternoon of the 27th. Some of these storms increased to severe levels and produced damaging winds and penny to nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 9:21 AM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1021 AM EDT FRI JUL 27 2007 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS FROM THE NORTHWEST BY EARLY THIS EVENING. A COLD FRONT WILL ALSO APPROACH THE REGION FROM THE NORTHWEST SATURDAY BEFORE SLIDING THROUGH THE AREA ON SUNDAY. THE FRONT WILL THEN STALL OVER THE CAROLINAS INTO EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MAIN CONCERN THIS AFTERNOON WITH OLD UPSTREAM CONVECTIVE COMPLEX SHIFTING SE FROM THE OHIO VALLEY REGION IN ADVANCE OF MIDWEST COLD FRONT. LATEST MODIFIED 12Z RAOBS SHOW 2K CAPES OR BETTER PROVIDED HEATING THRU DEBRIS CLOUDS AS OLD MCV/TROF PUSH TOWARD THE APPALACHIANS. MID LEVEL JET ASSOCIATED WITH THIS AREA OF LIFT LIKELY TO MAKE FOR STRONG WIND CONCERNS IF CONVECTION ORGANIZES AS WINDEX VALUES QUITE STRONG. OTRW 12Z NAM SEEMS TO HAVE A BETTER HANDLE ON CURRENT TSRA AND IN TURN PUSHES BAND OF CONVECTION INTO THE WESTERN SLOPES TOWARD 18Z. THINK AHEAD OF THIS FEATURE WILL ALSO SEE DIFF HEATING AID ISOLATED COVERAGE BLUE RIDGE AND POSSIBLY OUT EAST LATER ON WITH LEE TROF. THIS SIMILAR TO THE WRF- ARW WHICH ACTUALLY HAS BEST LIFT TO THE NORTH WITH PREFRONTAL S/W AXIS WHILE THE RUC A BIT FARTHER SOUTH ALONG THE WESTERN SLOPES. THUS WILL SPEED UP POPS FOR THE AFTERNOON WESTERN ZONES AND INCREASE TO HIGH CHANCE WEST/MID RANGE CHANCE FARTHER EAST. MORNING THICKNESS VALUES SUPPORT AROUND 90 FOR HIGHS PIEDMONT BUT A LITTLE COOLER MOUNTAINS WHERE CLOUDS SHOULD HOLD VALUES CLOSER TO THE LAV DEPICTED 80-85 SCENARIO. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... MODELS OPEN UP LOW LATE TONIGHT. WAVE OUT OF IA COMES ACROSS LATE TONIGHT AND SATURDAY MORNING. SUNDAY NIGHT CHANNELED VORTICITY. DEEP MOISTURE AND QPF IS OVER THE SOUTHERN COUNTY WARNING AREA. THERE ARE WARMER TEMPERATURES AT 500 MB SATURDAY AND SUNDAY. THROUGH SUNDAY AIRMASS REMAINS MOIST WITH PRECIPITABLE WATER AROUND 1.5 INCHES AND ENOUGH INSTABILITY EACH AFTERNOON AND EVENING FOR SCATTERED THUNDERSTORMS...GIVEN EVEN A WEAK TRIGGER. THE SURFACE COLD FRONT COMES THROUGH THE COUNTY WARNING AREA BETWEEN 18Z SUNDAY AND 06Z MONDAY. LOW LEVEL WINDS BACK TO THE SOUTH ON SATURDAY WITH THE APPROACH OF THE 850 MB LOW AND MODELS GFS ALSO SHOWING A 40 KNOT 850 MB JET DURING THE DAY. && .LONG TERM /MONDAY THROUGH THURSDAY/... UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED INTO EASTERN TROF. THE COLD FRONT STALL ACROSS SOUTHEAST U.S. ON MONDAY INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE BOUNDARY. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... EXPECT THE VISIBILITY AT LWB TO CONTINUE DROPPING THROUGH 12Z TO LIFR VALUES. HAZE AND FOG AT TAF SITES WILL MIX OUT THIS MORNING. THEN CONDITIONS WILL BE VRF UNTIL MID AFTERNOON. MODELS BRING SCATTERED THUNDERSTORMS INTO THE MOUNTAINS AROUND 19Z...WITH LESS COVERAGE IN THE PIEDMONT AFTER 22Z. CEILINGS AND VISIBILITIES WILL BE MVFR WITH ANY OF THE STORMS. SURFACE DEW POINTS WILL GRADUALLY INCREASE OVER THE NEXT 24 HOURS. LIGHT WINDS OVERNIGHT COMBINED WITH THIS LOW LEVEL MOISTURE WILL RESULT IN MVFR FOG ACROSS THE REGION LATE TONIGHT. LWB IS AGAIN EXPECTED TO DROP TO LIFR LEVELS. FRIDAY NIGHT AND SATURDAY A STRONG SHORT WAVE BRINGS A LOW FROM THE UPPER MISSISSIPPI VALLEY INTO VIRGINA. WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY IN THE MOUNTAINS...RESULTING IN MVFR CONDITIONS. A COLD FRONT CROSSES THROUGH THE FORECAST AREA SUNDAY NIGHT. THIS SHOULD BRING A BREAK TO THE CYCLE OF MORNING FOG/AFTERNOON AND EVENING THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...AMS LONG TERM...KK AVIATION...AMS/KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT FRI JUL 27 2007 VAZ007-009>020-022>024-WVZ042>045-281745- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER- SUMMERS-MONROE-GREENBRIER- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-002-018-281745- ASHE-ALLEGHANY NC-WATAUGA- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. VAZ032>035-043>047-058-059-281745- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 132 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ003>006-019-020-281745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN- 132 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 110 PM EDT FRI JUL 27 2007 VAZ016-017-032-271745- PATRICK VA-FLOYD VA-CARROLL VA- 110 PM EDT FRI JUL 27 2007 AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF HILLSVILLE...OR ABOUT 3 MILES SOUTH OF DUGSPUR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LAUREL FORK AT 120 PM EDT...WILLIS AT 125 PM EDT... MEADOWS OF DAN AT 135 PM EDT...MABRY MILL AT 140 PM EDT...ROCKY KNOB RECREATION AREA...ROCKY KNOB SUMMIT AT 145 PM EDT. EXPECT SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH WITH THIS STORM. IF THE STORM CONTINUES TO INTENSIFY A SEVERE THUNDERSTORM WARNING MAY BE NEEDED. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. SK
The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 17:33 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
The storm also produced 40 to 50 mph wind gusts that caused trees to bend.
Thunderstorm winds caused a large limb to blow down. The limb fell through a mobile home. Damage values are estimated.
Thunderstorm winds caused a large tree to blow down. Damage values are estimates.
Thunderstorm winds blew large limbs down. Damage values are estimates.
Thunderstorm winds blew down numerous tree limbs. Damage values are estimated.
Thunderstorm winds downed large tree limbs and also blew a wind ventilation turbine off a roof. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48081, 48082, 48092, 48084, 48087, 48089, 48090, 48091, 48093, 48094.